Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 49, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 28, 2019, 5:33 PM EDT for Livingston County, Michigan. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2019, 5:33 PM EDT (21:33 UTC)
- Expired
- Jul 28, 2019, 5:54 PM EDT
- In force
- 21 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Livingston County, MI
The radar
The Detroit radar (KDTX), 34 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:46 PM EDT | TSTM WND DMG | 5 Ssw Fenton, MI | MULTIPLE TREES DOWN AND POWER OUTAGES IN THE AREA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
941 WUUS53 KDTX 282133 SVRDTX MIC093-282215- /O.NEW.KDTX.SV.W.0049.190728T2133Z-190728T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Detroit/Pontiac MI 533 PM EDT Sun Jul 28 2019 The National Weather Service in Detroit/Pontiac has issued a * Severe Thunderstorm Warning for... Northern Livingston County in southeastern Michigan... * Until 615 PM EDT. * At 533 PM EDT, a severe thunderstorm was located over Oak Grove, or 4 miles north of Howell, moving east at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Hartland around 550 PM EDT. Other locations impacted by this severe thunderstorm include Tyrone Township and Deerfield Township. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4278 8401 4278 8369 4251 8367 4261 8405 TIME...MOT...LOC 2133Z 281DEG 22KT 4270 8389 HAIL...0.75IN WIND...60MPH $$ Mann
2 follow-up statements
860 WWUS53 KDTX 282143 SVSDTX Severe Weather Statement National Weather Service Detroit/Pontiac MI 543 PM EDT Sun Jul 28 2019 MIC093-282215- /O.CON.KDTX.SV.W.0049.000000T0000Z-190728T2215Z/ Livingston MI- 543 PM EDT Sun Jul 28 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR NORTHEASTERN LIVINGSTON COUNTY... At 543 PM EDT, a severe thunderstorm was located near Hartland, moving east at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of northeastern Livingston County, including the following locations... Tyrone Township and Deerfield Township. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4278 8393 4278 8369 4258 8368 4265 8397 TIME...MOT...LOC 2143Z 281DEG 22KT 4270 8377 HAIL...0.75IN WIND...60MPH $$ Mann
579
WWUS53 KDTX 282154
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
554 PM EDT Sun Jul 28 2019
MIC093-282204-
/O.CAN.KDTX.SV.W.0049.000000T0000Z-190728T2215Z/
Livingston MI-
554 PM EDT Sun Jul 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LIVINGSTON COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However heavy rain is
still possible with other thunderstorms.
LAT...LON 4278 8393 4278 8369 4258 8368 4265 8397
TIME...MOT...LOC 2153Z 281DEG 22KT 4269 8368
$$
MannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:00 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 28, 3:00 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 300 PM EDT Sun Jul 28 2019 .DISCUSSION... Scattered showers and isolated storms have begun to sprout this afternoon within the ribbon of left over instability associated with the washed out boundary orphaned overhead. Overall dynamic support is weak, as the region is under the influence of anti-cyclonic flow aloft. Therefore, not expecting much in the way of organization to the convection. Current convection is embedded within a region of deeper instability - however, a warmer layer around 700mb is running interference and preventing updrafts from accelerating - thus the updraft scale is staying relatively small for the time being. With enough saturation within the elevated warm layer, an updraft or two may be able to break from the pack and gain enough scale to leverage the building boundary layer convective potential (MLCAPE around 2 kJ/kg). Moreover, a couple zones of near surface convergence are starting to bubble up some congestus over Southwest and West-Central Lower, where dewpoints have surged to near 70F. These zones also flirt with the deeper instability and bear watching for the next several hours, as the better quality moist boundary layer advects back into Southeast Michigan. Activity will quickly wane later this evening with the loss of insolation. A well defined shortwave system over the Upper Mississippi Valley will trek through the northern Lakes Monday and drag a disjointed frontal structure across the Lower Peninsula during the afternoon. High-res guidance suite suggests that convection will develop along a lead pre-frontal trough - a result of the elevated frontal structure surging in advance of the surface front. The instability ribbon will be meager (MLCAPE topping around 1.5 kJ/kg) - but may be sufficient given the modest flow and shear across the warm sector. Localized damaging wind would be possible with any ambitious updraft. Additional convection may also develop along the surface cold front quickly following the pre-frontal action. Otherwise, warm and breezy conditions can be expected before the shower and storm activity moves in from the west during the mid to late afternoon hours. The surface layer does not dry aggressively on Tuesday. Furthermore, the weak cold advection in the post-system airmass will establish a shallow inversion capable of trapping residual moisture. A few showers are also possible as convective temperatures will be in the lower-mid 70s. The balance of the week will then remain seasonable and dry as region will remain under northwest flow while the longwave ridge builds over the central CONUS. && .MARINE... Weak frontal boundary remains draped over Lower Michigan leaving light and variable flow across Lake Huron. South of this boundary across Lake St Clair and Lake Erie will see some moderate southwest flow through the remainder of this afternoon along with the chance for scattered showers and thunderstorms which may result in locally higher winds and wave action. Thunderstorm threat diminishes late this evening thorough the overnight. The next system will moving northeast of Lake Superior on Monday resulting in hazardous small craft conditions across Saginaw Bay as southwest winds pick up within the increasing pressure gradient. Favorable boating conditions will follow from Tuesday into late week. && .PREV DISCUSSION... Issued at 216 PM EDT Sun Jul 28 2019 AVIATION... Main concern regarding this afternoon and early evening will be the potential for scattered thunderstorms to develop and affect mainly PTK and metro area terminals. Greatest time frame for TSRA will between 22-01Z with VCTS surrounding this time frame. Outside of the thunderstorm potential, there will be predominately VFR conditions with a drop to MVFR associated with any thunderstorm that affects any of these terminals. Recent radar and satellite trends suggest FNT will also be in play for VCSH during the afternoon. Southwest winds will stay elevated through the afternoon with around 10-15 kt sustained and around 20 kt gusts. Low clouds will begin to clear out into the evening and overnight as higher clouds stream in from the west overnight while southwest winds also decrease into the 5 kt range. For DTW...Sufficient low level moisture this afternoon has brought some FEW-SCT clouds below 5000 feet this afternoon, which will begin to dissipate through the evening. Low to medium confidence in this deck becoming BKN. There is also a chance for thundestorms impacting DTW. Best timing looks to be in the 22-01z window. Initiation has begun around the I-94 corridor, so VCTS will be possible surrounding the aforementioned window for TSRA. Any thunderstorm impacting DTW would bring a drop to MVFR conditions. DTW THRESHOLD PROBABILITIES... * Medium for ceilings aob 5kft this afternoon. * Medium for thunderstorms today. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...Small Craft Advisory from noon to 8 PM EDT Monday for LHZ421-422. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...Mann MARINE.......AA AVIATION.....AA You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Jul 28, 3:31 AM EDT, 14 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 331 AM EDT Sun Jul 28 2019 MIZ047>049-053>055-060>063-068>070-075-076-082-083-290800- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 331 AM EDT Sun Jul 28 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon, particularly between the M-59 and I-94 corridors as a stalled front and lake breeze boundaries provide focus for convective development. While no severe weather is expected, locally heavy rainfall will be possible as storm motion will variable and under 15 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms can be expected again on Monday, especially during the late afternoon and evening as a cold front moves into the area. While a storm or two may become strong to severe, most of the activity will only be capable of producing locally heavy rainfall and local wind gusts to 45 mph. Storm motion will be southwest to northeast at 35 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290800- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 331 AM EDT Sun Jul 28 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon, particularly near the St Clair River, Lake St Clair and the Detroit River as a stalled front and lake breeze boundaries provide focus for convective development. While no severe weather is expected, locally heavy rainfall will be possible as storm motion will variable and under 15 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms can be expected again on Monday, especially during the late afternoon and evening as a cold front moves into the area. While a storm or two may become strong to severe, most of the activity will only be capable of producing locally heavy rainfall and local wind gusts to 45 mph. Storm motion will be southwest to northeast at 35 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DG
In the hours before
Special weather statement, Jul 28, 4:16 PM EDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 416 PM EDT Sun Jul 28 2019 MIZ069-282100- Oakland MI- 416 PM EDT Sun Jul 28 2019 ...SPECIAL WEATHER STATEMENT... At 416 PM EDT, Doppler radar was tracking a strong thunderstorm near West Bloomfield, or near Pontiac, moving east at 25 mph. Winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Pontiac around 430 PM EDT. Birmingham around 435 PM EDT. Troy around 450 PM EDT. Rochester around 455 PM EDT. Other locations impacted by this storm include Rochester Hills, Franklin, Keego Harbor, Waterford, Orchard Lake, Clawson, Commerce, Sylvan Lake, Walled Lake and Auburn Hills. People attending Hot Works Orchard Lake Fine Art Show should prepare to seek safe shelter. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4252 8352 4270 8352 4275 8310 4251 8309 TIME...MOT...LOC 2016Z 268DEG 22KT 4265 8340 Mann
Special weather statement, Jul 28, 4:28 PM EDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 428 PM EDT Sun Jul 28 2019 MIZ068-282115- Livingston MI- 428 PM EDT Sun Jul 28 2019 ...SPECIAL WEATHER STATEMENT... At 428 PM EDT, Doppler radar was tracking a strong thunderstorm near Cohoctah, or 8 miles west of Fenton, moving east at 20 mph. Winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Hartland around 450 PM EDT. Other locations impacted by this storm include Tyrone Township and Deerfield Township. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4278 8396 4278 8369 4263 8368 4268 8395 TIME...MOT...LOC 2028Z 281DEG 17KT 4276 8387 Mann
Special weather statement, Jul 28, 4:40 PM EDT, 53 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 440 PM EDT Sun Jul 28 2019 MIZ062-063-282130- Lapeer MI-St. Clair MI- 440 PM EDT Sun Jul 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAPEER AND NORTHWESTERN ST. CLAIR COUNTIES UNTIL 530 PM EDT... At 440 PM EDT, Doppler radar was tracking a strong thunderstorm over Imlay City, moving east at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Capac around 455 PM EDT. Yale around 510 PM EDT. Emmett around 515 PM EDT. Other locations impacted by this storm include Riley Center, Allenton, Goodland Township, Attica, Berville, Lynn Township and Brockway. People attending Yale Bologna Festival should prepare to seek safe shelter. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4292 8322 4312 8322 4316 8273 4290 8273 TIME...MOT...LOC 2040Z 266DEG 22KT 4305 8305 Mann
Special weather statement, Jul 28, 5:07 PM EDT, 26 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 507 PM EDT Sun Jul 28 2019 MIZ061-062-069-282145- Genesee MI-Lapeer MI-Oakland MI- 507 PM EDT Sun Jul 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAPEER...NORTHERN OAKLAND AND SOUTHEASTERN GENESEE COUNTIES UNTIL 545 PM EDT... At 507 PM EDT, Doppler radar was tracking a strong thunderstorm over Goodrich, or 7 miles east of Grand Blanc, moving east at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Ortonville around 510 PM EDT. Hadley around 515 PM EDT. Metamora around 530 PM EDT. Oxford around 540 PM EDT. Other locations impacted by this storm include Atlas, Lakeville, Holly State Recreation Area, Leonard, Lake Orion, Thornville, Rochester Hills and Auburn Hills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4282 8360 4296 8357 4299 8310 4266 8310 TIME...MOT...LOC 2107Z 287DEG 18KT 4289 8347 Mann
Special weather statement, Jul 28, 5:21 PM EDT, 12 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 521 PM EDT Sun Jul 28 2019 MIZ068-282200- Livingston MI- 521 PM EDT Sun Jul 28 2019 ...SPECIAL WEATHER STATEMENT... At 521 PM EDT, Doppler radar was tracking a strong thunderstorm near Fowlerville, moving east at 25 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Cohoctah around 525 PM EDT. Oak Grove around 530 PM EDT. Howell around 535 PM EDT. Hartland and Brighton around 555 PM EDT. Other locations impacted by this storm include Conway Township, Tyrone Township and Deerfield Township. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4277 8369 4249 8367 4263 8412 4278 8412 TIME...MOT...LOC 2121Z 284DEG 22KT 4270 8402 Mann
Special weather statement, Jul 28, 5:23 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
523 PM EDT Sun Jul 28 2019
MIZ063-282215-
St. Clair MI-
523 PM EDT Sun Jul 28 2019
...SPECIAL WEATHER STATEMENT...
At 523 PM EDT, Doppler radar was tracking a strong thunderstorm near
Emmett, or 8 miles southeast of Yale, moving east at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Marysville around 555 PM EDT.
Port Huron around 600 PM EDT.
Other locations impacted by this storm include Fort Gratiot, North
Street, Avoca, Fargo, Goodells, Brockway, Smiths Creek, Ruby and
Wadhams.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4296 8242 4292 8246 4289 8247 4285 8247
4294 8284 4310 8279 4311 8243 4306 8242
TIME...MOT...LOC 2123Z 275DEG 19KT 4301 8271
MannThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:10 PM EDT | Small Craft Advisory | DTX | 29 hr | |
| Jul 28, 3:14 PM EDT | Special Weather Statement | DTX | Macomb, Oakland | 61 min |
| Jul 28, 3:53 PM EDT | Special Weather Statement | DTX | Macomb | 67 min |
| Jul 28, 4:02 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 23 min |
| Jul 28, 4:12 PM EDT | Special Marine Warning | DTX | 19 min | |
| Jul 28, 4:15 PM EDT | Special Weather Statement | DTX | Genesee, Lapeer | 60 min |
| Jul 28, 4:16 PM EDT | Special Weather Statement | DTX | Oakland | 44 min |
| Jul 28, 4:28 PM EDT | Special Weather Statement | DTX | Livingston | 47 min |
| Jul 28, 4:40 PM EDT | Special Weather Statement | DTX | Lapeer | 50 min |
| Jul 28, 5:07 PM EDT | Special Weather Statement | DTX | Oakland | 38 min |
| Jul 28, 5:21 PM EDT | Special Weather Statement | DTX | Livingston | 39 min |
| Jul 28, 5:23 PM EDT | Special Weather Statement | DTX | Saint Clair | 52 min |
| Jul 28, 5:48 PM EDT | Special Weather Statement | DTX | Oakland | 57 min |
| Jul 28, 5:52 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 40 min |
| Jul 28, 6:13 PM EDT | Special Weather Statement | DTX | Livingston | 32 min |
| Jul 28, 6:35 PM EDT | Special Weather Statement | DTX | Oakland | 55 min |
| Jul 28, 6:36 PM EDT | Special Weather Statement | DTX | Livingston | 24 min |
| Jul 28, 6:45 PM EDT | Special Weather Statement | DTX | Macomb | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.